Kansas, 2024

Hail in Kansas, August 18, 2024

August 18, 2024 · NWS DDC · 1 event in 1 county or zone

southeastward into south central Kansas. As the day wore on, this boundary would become the focal area for several areas of showers and thunderstorms developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

On Sunday August 18th, a cold front was stretched from northwest Kansas...southeastward into south central Kansas. As the day wore on, this boundary would become the focal area for several areas of showers and thunderstorms developing. With increased instability by the late afternoon, a thunderstorm developed in Barber county, eventually producing severe criterion hailstones near Medicine Lodge, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM CST, 3 hours 35 minutes earlier. Its key messages:

  • Intense heat Sunday afternoon.
  • A cold front will provide east winds and noticeably milder temperatures Monday.
  • A few showers and thunderstorms are possible Monday night. Otherwise, dry weather will prevail through next weekend.
Area forecast discussion, Aug 18, 1:00 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Sun Aug 18 2024

....Updated Discussion...

.KEY MESSAGES...

- Intense heat Sunday afternoon.

- A cold front will provide east winds and noticeably milder
  temperatures Monday.

- A few showers and thunderstorms are possible Monday night.
  Otherwise, dry weather will prevail through next weekend.

&&

.DISCUSSION...
Issued at 200 PM CDT Sun Aug 18 2024

Strong subsidence continued over SW KS at midday, with infrared
satellite imagery depicting a clear sky. A small MCS was
skirting the periphery of the 598 dm upper high, in north
central Kansas. Surface observations showed the expected
separation between milder, but much more humid, air across
central Kansas (including Hays), and an impressively hot/dry
SWly downslope plume over the western half of SW KS. The
boundary was clearly evident on radar, from Ness City to
Coldwater. Under the ridge and hot temperatures aloft, the
downslope components are sending temperatures soaring to near
record levels this afternoon. The record at DDC/GCK is 106/2011,
and recent trends (already 100 at DDC at noon, 104 at 2 pm)
suggest we will be close to that number at 4-5 pm. Outflow from
the small MCS in northern Kansas will assist in pushing a cold
front into the northeast zones late this afternoon, where winds
will trend easterly and increase. With such strong subsidence
and hot temperatures aloft, kept the forecast dry along the
advancing cold front through this evening (pops < 15%). Cold
front expected to be along a Dighton- Pratt line by 7 pm, then
advance westward to reach GCK/DDC through 10 pm. Cold front is
expected to clear far southwest zones by sunrise Monday. Post
frontal winds are always stronger than model depictions, and
east winds will easily gust to near 30 mph for several hours
after frontal passage through this evening. Sunrise temperatures
Monday will be primarily in the 60s.

The cold front will continue to sag southward, to about the I-40
corridor by late Monday. Easterly upslope and a significant
cooling of 850 mb temperatures will usher in noticeably milder
air Monday. As usual, NAM is too cold, but GFS is probably too
warm, so split this difference with afternoon temperatures
ranging from mid 80s northeast to mid 90s southwest. Some models
remain consistent with a shortwave skirting through the
northeast periphery of the ridge Monday night, with a few
scattered thunderstorms probable. Kept pops in the slight chance
to chance category, favoring the northern zones. 12z ECMWF EPS
ensemble members show a 40% probability of QPF > 0.10 inch
favoring these northern zones, but near 0% adjacent to Oklahoma,
closer to the core of the ridge.

Tuesday through next Saturday, a traditional late summer
forecast will continue, controlled by the strong sprawling
subtropical high. The upper high will move around some this
week, forced eastward by a strong trough entering the Pacific
Northwest. Models forecast a 598 dm upper high over New Mexico
Tuesday, centered over West Texas Thursday, then over Kansas and
Oklahoma Friday and Saturday. A gradual warming trend in
afternoon temperatures will result, adding a few degrees each
day through the 90s. After Monday night, the probability of
measurable rain through Saturday is very low, and a dry forecast
was maintained.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1100 AM CDT Sun Aug 18 2024

VFR will continue through this TAF cycle, with increasing
midlevel clouds expected Monday. Southwest winds will gust
25-27 kts at GCK/LBL/DDC through 00z Mon, with SEly winds
expected at HYS. A cold front will arrive at HYS probably just
before 00z Mon, with east winds gusting to near 30 kts. Cold
front will progress through GCK/DDC through 03z Mon, with east
winds gusting to near 25 kts for a few hours. An E/NE wind
shift is not expected at LBL until about 12z Mon. VFR will
continue Monday, with varying amounts of midlevel clouds, and
light winds maintaining an easterly component.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ045-046-
064>066-078>081-088>090.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 18, 2:18 AM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Sun Aug 18 2024

KSZ030-031-043>046-061>066-074>081-084>090-190830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Sun Aug 18 2024 /218 AM MDT Sun Aug 18 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A heat advisory has been issued for areas east of Highway 283. See
the latest heat messages for more information

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slight chance of thunderstorms are possible Monday night. These
storms do not look to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Aug 18, 3:17 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
417 PM CDT Sun Aug 18 2024

KSZ043>045-182145-
Lane KS-Scott KS-Ness KS-
417 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SCOTT...NORTHWESTERN
NESS AND LANE COUNTIES THROUGH 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Dighton, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Dighton around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9994 3852 9990 3826 10065 3826 10080
      3829 10089 3870 10036
TIME...MOT...LOC 2116Z 237DEG 13KT 3848 10049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 18, 4:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 PM CDT Sun Aug 18 2024

KSZ090-182230-
Barber KS-
504 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER COUNTY
THROUGH 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Barber
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 9869 3734 9879 3747 9860 3743 9846
      3739 9846 3738 9835 3728 9835
TIME...MOT...LOC 2203Z 235DEG 15KT 3734 9863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RBURG
Special weather statement, Aug 18, 4:29 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sun Aug 18 2024

KSZ090-182315-
Barber KS-
529 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER COUNTY
THROUGH 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Medicine Lodge, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Barber
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 9861 3734 9869 3747 9856 3746 9846
      3739 9846 3738 9835 3726 9835
TIME...MOT...LOC 2228Z 241DEG 8KT 3731 9858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RBURG

The radar

The Vance AFB radar (KVNX), 75 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
August 18, 4:35 PM CST
Where
Barber County, 1.49 mi NNW of Medicine Lodge
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -98.590

Hail the size of quarters was reported by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210992.